MAUDE Adverse Event Report: C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER

C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Model Number 9004
Medical Device Problem Codes Material Rupture (1546); Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis/device evaluation: upon receipt of the sample, visual examination was performed over the entire length of the catheter which revealed a bulge at the 59 cm geomarker.The proximal balloon bond is slightly wrinkled.Functional testing was performed by inflating the balloon which revealed multiple material ruptures in the proximal third(x 4) and distal third(x 1) of the balloon, thus a total of 5 ruptures were identified during the preliminary evaluation.A lot history review revealed this is the only complaint associated with this lot.A device history record (dhr) review was performed and noted the device was manufactured to specification prior to being released for distribution.Conclusion: the returned sample is undergoing evaluation which has not yet been completed.Upon completion of the investigation, a supplement report will be submitted with all relevant information.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported a lutonix percutaneous transluminal drug coated balloon (dcb) dilatation catheter was allegedly unable to be inflated due to a circumferential rupture at the proximal end of the balloon.The health care professional (hcp) used the left common femoral artery as a contralateral approach to gain patient access with 6 french cook ansel introducer sheath over an 035 advantage guidewire to treat the right superficial femoral artery (sfa).Reportedly, the hcp did not predilate the target lesion.The hcp prepared the lutonix dcb in the normal fashion and removed the balloon protector without issues.Allegedly, the hcp advanced the lutonix dcb to the calcified aortic bifurcation, but had difficultly traversing the calcified region.Reportedly, negative pressure was not established prior to the advancement of the lutonix dcb to the target lesion.The hcp was able to cross the aortic bifurcation and reached the target lesion, but allegedly the lutonix dcb balloon would not inflate.The hcp removed the lutonix dcb successfully.Reportedly, a laser atherectomy was performed after upsizing the introducer sheath and the target lesion was treated with a different manufacturers device to complete the procedure.The lutonix dcb was requested to be returned for evaluation.No adverse patient outcomes were reported.
 
Additional Manufacturer Narrative
Returned product analysis confirmed multiple small material ruptures in the proximal and distal balloon areas.The balloon was severely wrinkled and bunched in the proximal balloon area with associated surface scratches.Three holes were identified under magnification in the proximal balloon area associated with scratches near each hole.One of the three holes was on the opposite side of the balloon than the other two holes.The hole identified in the distal balloon area appeared to be crescent shaped.Analysis/preliminary evaluation: upon receipt of the sample, visual examination was performed over the entire length of the catheter which revealed a bulge at the 59 cm geomarker.The proximal balloon bond is slightly wrinkled.Functional testing was performed by inflating the balloon which revealed multiple material ruptures in the proximal third(x 4) and distal third(x 1) of the balloon, thus a total of 5 ruptures were identified during the preliminary evaluation.A lot history review revealed this is the only complaint associated with this lot.A device history record (dhr) review was performed and noted the device was manufactured to specification prior to being released for distribution.Conclusion: the returned sample confirmed multiple small material ruptures in the proximal and distal balloon areas, which were either circular or crescent shaped.During advancement to the target lesion, the health care professional (hcp) had difficulty traversing the calcified aortic bifurcation, but did reach the target lesion.Negative pressure of the lutonix dcb was not applied by the hcp.The allegation of circumferential material rupture was unconfirmed.It is possible the balloon was damaged while the hcp was traversing the calcified aortic bifurcation.There was nothing found to indicate there was a manufacturing related cause for this event.If additional information becomes available, a supplement report will be submitted with all relevant information.
 
Event or Problem Description
It was reported a lutonix percutaneous transluminal drug coated balloon (dcb) dilatation catheter was allegedly unable to be inflated due to a circumferential rupture at the proximal end of the balloon.The health care professional (hcp) used the left common femoral artery as a contralateral approach to gain patient access with 6 french cook ansel introducer sheath over an 035 advantage guidewire to treat the right superficial femoral artery (sfa).Reportedly, the hcp did not predilate the target lesion.The hcp prepared the lutonix dcb in the normal fashion and removed the balloon protector without issues.Allegedly, the hcp advanced the lutonix dcb to the calcified aortic bifurcation, but had difficulty traversing the calcified region.Reportedly, negative pressure was not established prior to the advancement of the lutonix dcb to the target lesion.The hcp was able to cross the aortic bifurcation and reached the target lesion, but allegedly the lutonix dcb balloon would not inflate.The hcp removed the lutonix dcb successfully.Reportedly, a laser atherectomy was performed after upsizing the introducer sheath and the target lesion was treated with a different manufacturers device to complete the procedure.The lutonix dcb was requested to be returned for evaluation.No adverse patient outcomes were reported.

Brand Name
LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Common Device Name
DRUG COATED BALLOON PTA CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (GFO)
289 bay road
queensbury NY 12804
MDR Report Key6786268
Report Number3006513822-2017-00154
Device Sequence Number18983528
Product Code ONU
UDI-Device Identifier00801741123245
UDI-Public(01)00801741123245
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P130024
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/07/2020
Device Model Number9004
Device Catalogue NumberLX3513051505F
Device Lot NumberGFBQ1423
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2017
Event Location Hospital
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer09/05/2017
Initial Report FDA Received Date08/10/2017
Supplement Report FDA Received Date09/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age88 YR